DefinitionAn overdose of aspirin means you have too much aspirin in your body.This can happen in two ways:If a person accidentally or intentionally takes a very large dose of aspirin at one time, it's called an acute overdose.If a normal daily dose of aspirin builds up in the body over time and causes symptoms, it's called a chronic overdose. This may happen if your kidneys do not work correctly or when you are dehydrated. Chronic overdoses are usually seen in older patients during hot weather.This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Alternative NamesAcetylsalicylic acid overdose
Poisonous IngredientAcetylsalicylic acid
Where FoundAcetylsalicylic acid (aspirin) can be found in many prescription and over-the-counter pain relievers, including:Alka SeltzerAnacinBayerBufferinEcotrinExcedrinFiorinalPercodanSt. Joseph'sNote: This list may not be all inclusive.
SymptomsSymptoms of acute overdose may include:Upset stomach and stomach painNauseaVomiting -- may cause an ulcer or irritation of the stomach known as gastritisSymptoms of chronic overdose may include:FatigueSlight feverConfusionCollapseRapid heart beatUncontrollable rapid breathingLarge overdoses may also cause:Ringing in the earsTempoary deafnessHyperactivityDizzinessDrowsinessHyperactivitySeizuresComa
Before Calling EmergencyDetermine the following information:Patient's age, weight, and conditionName of the product (ingredients and strengths, if known)Time it was swallowedAmount swallowed
Poison Control, or a local emergency numberThe National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.See: Poison control center - emergency number
What to expect at the emergency roomThe health care provider will check your temperature, pulse, breathing rate, and blood pressure. An intravenous (IV) line will be placed into a vein. Lab tests, including an arterial blood gas test, will be done.Treatment depends on the amount of aspirin, the time you swallowed it, and your overall condition when you reach the emergency room. You may receive:FluidsActivated charcoal to soak up aspirin in the stomachLaxative to cause bowel movements that help remove aspirin and charcoal from the bodyOther medicines may be given through a vein, including potassium salt and sodium bicarbonate, which helps the body remove aspirin that has already been digested.If these treatments do not work or the overdose is extremely severe, hemodialysis may be needed to remove aspirin from your blood.Very rarely, a breathing machine may be needed. But many poisoning experts think this causes more harm than good, so it is only used as a very last resort.
Expectations (prognosis)Taking more than 150mg/kg of aspirin can have serious and even deadly results if untreated. Much lower levels can affect children.If treatment is delayed or the overdose is large enough, symptoms will continue to get worse. Breathing becomes extremely fast or may stop. Seizures, high fevers, or death may occur.How well you do depends greatly on how much aspirin your body has absorbed -- and how much is flowing through your blood. If you take a large amount of aspirin but come quickly to the emergency room, treatments may help keep your blood levels of aspirin very low. If you do not get to the emergency room fast enough, the level of aspirin in your blood can become dangerously high.
ReferencesGoldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.Marx J. Rosen’s Emergency Medicine: Concepts and Clinical Practice. 6th ed. St. Louis, Mo: Mosby; 2006.American Association of Poison Control Centers. Practice Guideline: Salicylate poisoning: An evidence-based consensus guideline for out-of-hospital management, Clinical Toxicology, 2007: Vol. 45; pp. 95 - 131.